advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From New Jersey, USA:

A year ago, I found out my son had positive antibodies for type 1 diabetes. Since then, he started a daily injection of Lantus, 1.5 units in the morning. Lately, his blood sugar numbers have been pretty high. His next appointment with his endocrinologist is coming up soon, so I'm not sure what her plan will be. His endocrinologist wanted me to take him for blood work to test a few things, and here are the results (he was not fasting for the test): Glucose, Plasma: 182 mg/dl [10.1 mmol/L]; Insulin: 102 (range is from 0 to 24.9); and C-Peptide: 2.9 (range for a fasting C-Peptide is 0.4 to 2.2). If his blood sugar were 182 mg/dl [10.1 mmol/L] at the time of the test, shouldn't his insulin level be lower? Could a small does of Lantus cause the insulin level to be that high? I'm not sure if this is relevant, but the reason why he is not on NovoLog when his blood sugar is high is because his pancreas is still producing insulin and his blood sugar comes down on its own.

Answer:

He is making some insulin (C-Peptide test positive) but not enough, so that is why his blood glucose is so high. Insulin level testing is useless when someone is taking any insulin injections as there is interference with the assay. You should call your endocrinologist with a series of several before and after meal blood sugar values to share with her and then decide about increasing his insulin doses either with mealtime NovoLog, Apidra or Humalog or more Lantus if he is still on such a low dosage. It seems like his diabetes is developing so my assumption is that, unfortunately, the pancreas production of insulin is waning.

SB

DTQ-20110417073328
Original posting 13 May 2011
Posted to Other and Diagnosis and Symptoms

  
advertisement


                 
  Home Return to Top

Last Updated: Friday May 13, 2011 17:39:14
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.